|7 day gap between regimens
Dec 27, 2011
Hello Doctor Joe, Thank you for answering my previous post. I have to stay I had a rather rough start on HIV meds as Atripla gave me a rash so strong that it was still "on its way up" 3 days after having interrupted it. I ended up starting my Prezista, Norvir and Truvada regimen exactly one week after stopping the Atripla. I have been worried about the resistance issue to the Truvada (that is in both regimens) but to my surprise, my doctor said he didn't want me to continue only on Truvada (not even for a couple of days) as he said that not taking the entire regimen would mean a risk of resistance. So I am kind of confused as I have been reading how we (people on HIV meds) need to consider the half lives of the different drugs in our combo when making a regimen change. I thought that people were supposed to quit the Sustiva 1-2 weeks before the Truvada when switching from an Atripla-like combo to another one. So, having been off all meds for a week is making me a bit unsure. I feel very happy with this new combo, which l have been on for 19 days. I have very mild and manageable side effects but I feel a bit "scared" that my doctor didn't consider this "half life" issue, in spite of me suggesting the taking the Truvada on its own. Anyway, thank you very much for your time! E.
| Response from Dr. McGowan
Glad you found a combo that fits you. The half-life issue can be important, mostly when a person is just starting meds and their viral load is not fully undetectable. During that time the virus is still growing in the presence of the drug until it gets fully suppressed. After stopping Atripla, the efavirenz part will hang around (longer half life) longer than the tenofovir and emtricitabine (the drugs in Truvada). This may leave the efavirenz vulnerable to resistance. Luckily it will not effect the truvada, which was gone from the body, so your new combination should be fine. Since you will not be retrying efavrenz, the only other drug that is likely to be effected would be nevirapine, so I might not use that if you ever do need/want to change meds in the future.
Best and Happy Holidays to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Likely Is It To Get AIDS From Sex With A Prostitute?
- Ache In Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
- Itchy Balls After Touching Penis Sign Of HIV AIDS
- Red Eyes After Anal Sex Top Sign Of HIV AIDS
- Stinging Pain After Precum Touching Vagina Worried I Have HIV
- Swollen Lymph Nodes After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.